Nebraska, 2004

Damaging Wind in Nebraska, April 20, 2004

April 20, 2004 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 20, 1:20 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 20, 1:20 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT TUE APR 20 2004

.DISCUSSION...
FORECAST CHALLENGES REVOLVE AROUND LINGERING PRECIPITATION CHANCES
TONIGHT...AND WHETHER ANY STRONGER STORMS CAN DEVELOP...THEN FOCUS
SHIFTS TO THE DEVELOPING SYSTEM NOW ENTERING THE PACIFIC NORTHWEST
AND RESULTANT PRECIPITATION CHANCES LATER IN THE WEEK.

THE SHOWERS AND THUNDERSTORMS NOTED EARLIER HAVE SHIFTED WELL EAST
OF THE FORECAST AREA AS SHORT WAVE CONTINUES TO MOVE THROUGH THE
REGION. LATEST SURFACE ANALYSIS INDICATED THE SFC TROUGH HAD PUSHED
TO JUST WEST OF THE MISSOURI RIVER THROUGH 19Z WITH RATHER COMPLEX
FRONTAL PATTERN...THEN INVERTED SURFACE TROUGH TRAILING WESTWARD
NEAR THE NEBRASKA/SOUTH DAKOTA BORDER. MOISTURE TOUNGE REMAINS IN
THE VICINITY OF THE MISSOURI RIVER...AND ISOLATED SHOWERS HAVE
POPPED UP WITHIN THE LAST HOUR OR SO. DRIER AIR WILL CONTINUE TO
FILTER INTO SOUTHEAST NEBRASKA...SO PRECIPITATION CHANCE SEEMS TO BE
FALLING IN THAT AREA...BUT STILL FEEL WELL SEE ADDITIONAL SHOWERS
AND POSSIBLY THUNDERSTORMS FIRE NEAR THE MISSOURI RIVER EASTWARD
THROUGH THE EVENING HOURS. THE SEVERE POTENTIAL SEEMS TO BE FALLING
GIVEN WEAKER BULK SHEAR...BUT FAVORED WET BULB ZERO HEIGHTS COULD
ALLOW FOR SOME SMALL HAIL TO DEVELOP.

THEREAFTER...WELL JUST WAIT FOR THE NEXT SYSTEM TO CONTINUE TO MOVE
THROUGH THE WESTERN UNITED STATES. COULD SEE ISOLATED SHOWERS
DEVELOP WEDNESDAY AFTERNOON AS WEAK ENERGY PRECEDING THE OVERALL
TROUGH EDGES INTO THE FORECAST AREA. FEEL THAT THE BETTER CHANCE FOR
PRECIPITATION SHOULD BE THURSDAY/THURSDAY NIGHT AS STRONGER DYNAMICS
MOVE INTO THE REGION.

THERE MAY BE SOME TIMING ISSUES...AS THE 12Z ETA IS A BIT SLOWER
WITH THE PRECIPITATION...LIKELY THE RESULT OF THE LOW CLOSING
OFF...BUT FOR NOW WILL MAINTAIN LIKELY POPS THROUGH THAT PERIOD.

THE FIRST PIECE OF ENERGY MOVES THROUGH ON FRIDAY...AND A SECONDARY
PIECE OF THE LOW THEN MOVES THROUGH THE SOUTHERN PORTION OF THE
CENTRAL PLAINS LATER ON FRIDAY AND ON SATURDAY. THIS SECONDARY LOW
WILL PROVIDE THE BEST CHANCE FOR PRECIPITATION ACROSS THE SOUTHERN
PORTION OF OUR FORECAST AREA BEFORE EJECTING LATER ON SATURDAY.

STILL ANOTHER WEAK COLD FRONT IS PROGGED TO MOVE THROUGH ON
SUNDAY...AND FEEL THAT PRECIP CHANCES ARE LIKELY DECREASING WITH
THAT SYSTEM...BUT LEFT THE POPS IN FOR NOW.

THEREAFTER...GOING WITH A DRY FORECAST WITH RIDGING BUILDING BACK
ACROSS THE REGION...AND WARMER TEMPERATURES WITH HIGHS BACK TO
NORMAL AND ABOVE NEXT WEEK.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

DEWALD
Hazardous weather outlook, Apr 20, 4:10 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT TUE APR 20 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-211100-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-FREMONT IA-HARRISON IA-
KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-PAGE IA-PIERCE-PLATTE-
POTTAWATTAMIE IA-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
510 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST NEBRASKA
BEFORE MIDNIGHT TONIGHT. HAIL AND GUSTY WINDS WILL BE THE MAIN
HAZARDS. ISOLATED SEVERE STORMS MAY ALSO OCCUR IN SOUTHWEST IOWA
THIS EVENING.

THE CHANCE OF SEVERE WEATHER SHOULD DIMINISH BY MIDNIGHT.

ISOLATED THUNDERSTORMS MAY OCCUR AGAIN WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM WEDNESDAY NIGHT
INTO SUNDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...ESPECIALLY
IN NORTHEAST NEBRASKA.

NEZ050>053-065>068-078-088>093-211100-
BUTLER-CASS-DOUGLAS-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-
PAWNEE-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
510 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED THUNDERSTORMS MAY OCCUR THIS EVENING AND AGAIN WEDNESDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM WEDNESDAY NIGHT
INTO SUNDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED TONIGHT
OR WEDNESDAY.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antelope

When
April 20, 5:45 PM CST
Where
Antelope County, Oakdale
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.067, -97.967

Thunderstorm wind gusts estimated at over 60 mph downed 4 inch tree limbs in town. Shingles and a few metal roof sections were torn off some buildings and even a few vehicles were reportedly blown off the road. The winds were accompanied by hail up to golfball size.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391356.